Anytime someone complains of leg cramps, I always check his/her medication list first. The most common culprit causing leg cramps in this day and age of everyone taking a pill for everything is the "statin" drugs which lower cholesterol. The "statin" family includes: Lipitor (atorvastatin), Baycol (cerivastatin), Lescol (fluvastatin), Zocor (simvastatin), and the list goes on. In fact, just yesterday, a patient told me that her leg cramps had gone away after she stopped taking the "statin" drug (per my instructions) that her primary doctor put her on over one year ago. She did not develop the leg cramps immediately after starting the "statin". So, no one suspected the medication as the cause. I did. And low and behold, once she stopped this sinister medication her leg cramps stopped.
"Statin" medications can cause severe leg cramps, weakness, and muscle wasting. Watch out!
Check your medication list carefully and read the adverse reactions for each of them. You may be able to outsmart your doctors.
If you are not taking a medication that can cause leg cramps, then the cramps can be considered a form of nerve pain. Many nerve pain treatments are available which may help you.
Stay hydrated and keep searching for solutions.
Christina Lasich, MD
P.S. Here are some other links you might find helpful as you're dealing with this:
Why Yoga May Soothe Many Types of Chronic Pain
Using Tylenol Responsibly
Cooking to Control Pain